Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 30, NWS Cheyenne, WY

June 9, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jun 9, 2018, 1:10 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jun 11, 2018, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 1:10 PM MDT (19:10 UTC)
In effect from
Jun 11, 2018, 12:00 AM MDT
Expired
Jun 10, 2018, 12:59 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3472 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jun 9, 11:45 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 9, 11:45 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1145 AM MDT Sat Jun 9 2018

.UPDATE...
Issued at 1140 AM MDT Sat Jun 9 2018

Added FWZ 309 to the current Red Flag Warning today as numerous
sensors ovr the south Laramie Range hitting warning criteria this
morning. Latest VWP showing an increase in winds around 11K feet.
Humidity has fallen to single digits at Buford, Pumpkin Vine and
Wildcat Hills with gusts exceeding 25 mph. Expect these
conditions to continue through the remainder of the afternoon.

&&

.SHORT TERM...(Today through Monday)
Issued at 340 AM MDT Sat Jun 9 2018

Current water vapor imagery indicated a north-south upper ridge
axis over the High Plains, and eastern Pacific upper low/trough
offshore the British Columbia/WA/OR/Northern CA coast. An MCS was
progressing east across eastern NE/far southeast SD/northwest IA.
A few showers developed from north of Torrington into southern
Sioux County overnight. Skies were clear to partly cloudy with
light and variable winds. Temperatures were in the mid 50s to mid
60s.

00Z short range models/ensembles prog the upper ridge to shift
east into the Great Plains this afternoon and MS Valley late
Sunday. Meanwhile, the eastern Pacific trough will track east
across the Pacific Northwest Sunday and Northern Rockies by Monday
morning. Surface trough will extend from the Laramie Range to a
low over southeast MT this afternoon. Favored area for strong
convection be over northeast WY and western SD, with perhaps a few
strong storms developing as far south as northeast Converse into
Niobrara counties late this afternoon and move east across the
extreme northern NE Panhandle early this evening. Hail to the size
of nickels and wind gusts to 55 mph will be possible with these
storms. The remainder of the CWA will be warm and dry, with rather
gusty west to southwest winds developing across Carbon County
this afternoon creating critical fire weather conditions for lower
elevations of the Snowy and Sierra Madre mountains (see Fire
Weather for more details).

Dry cold front will be progressing west to east across WY Sunday,
and through the NE Panhandle Sunday evening. Strong and gusty
west to southwest winds will shift to the west to northwest after
frontal passage. Isolated showers and thunderstorms will be
possible along and behind the front over western Converse County
and northeast NE Panhandle. Will need to watch strong subsidence
in the wake of the front and 700mb winds 40-45 kt for the potential
of higher winds along the central and southern Laramie Range between
midnight and 6 AM Monday. Not confident for a High Wind Watch at
this time. After highs in the mid 80s to mid 90s Sunday, Monday/s
high temperatures will be 10-20 degrees cooler. Northwesterly
winds will be breezy throughout the day.

.LONG TERM...(Monday night through Friday)
Issued at 340 AM MDT Sat Jun 9 2018

Upper level pattern will be dominated by a broad subtropical ridge
across the southern CONUS and progressively active near zonal flow
across the northern CONUS through Wednesday. This will favor a dry
and warm period with generally light winds. The ridge begins to
amplify over the Great Plains Thursday as a trough moves into the
Pacific Northwest. A surface trough over the eastern WY plains
may be the focus for at least isolated afternoon/evening
convection Thursday and Friday. Above normal temperatures will
prevail to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM MDT Sat Jun 9 2018

VFR flight conditions are expected at all terminals through the
period. Gusty southwest winds will develop behind a cold front
moving from west to east this afternoon and evening.There is a
slight chance for VCTS at BFF and CDR late this afternoon but
coverage will be very limited and impacts are not expected.

&&

.FIRE WEATHER...
Issued at 255 AM MDT Sat Jun 9 2018

A warm and dry weather pattern will continue this weekend as a upper
level ridge of high pressure dominates the districts. Strong and gusty
west to southwest winds combined with low relative humidities and ready
fuels will result in critical fire weather conditions for zones 305,
307 and 309 this weekend. A dry cold front will move west to east across
the districts late Sunday, with strong and gusty west to northwest winds
Sunday night and Monday. It will be much cooler Monday, however minimum
humidities will fall below 15 percent west of the Laramie Range during
the afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309.

     Fire Weather Watch from Sunday morning through Sunday evening
     for WYZ305-307-309.

NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...ADL
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 9, 4:03 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 AM MDT Sat Jun 9 2018

WYZ106-112-114-116-117-101015-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-South Laramie Range-
South Laramie Range Foothills-
403 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The combination of warm temperatures, gusty winds and low humidities
will promote rapid fire growth for lower elevations of the Snowy and
Sierra Madre mountains from late this morning through early evening.
Red Flag Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Critical fire weather conditions will occur Sunday as a dry cold
front moves into southeast Wyoming. Fire Weather Watches are in
effect. West to northwest winds may gust as high as 50 to 55 mph
late Sunday night, mainly over the central and southern Laramie
Range.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-095-WYZ101-102-101015-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
403 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated late afternoon and early evening thunderstorms will develop.
A few storms may be strong with hail to the size of nickels and wind
gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will develop after a cold frontal passage
Sunday night. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-019>021-054-055-096-WYZ103>105-107>111-113-115-118-119-
101015-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-Central Laramie County-East Laramie County-
403 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and evening thunderstorms will be possible
Thursday.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:19 PM MDTSpecial Weather StatementCYSGoshen41 min
Jun 9, 1:23 PM MDTRed Flag WarningCYS32 hr
Jun 8, 7:38 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jun 8, 8:19 PM MDTSevere Thunderstorm WarningCYSBox Butte27 min

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.